Agranulocytosis after High Cumulative Doses of Ceftriaxone in Infective Endocarditis: A Rare but Serious Adverse Reaction.
Аннотация
HIGHLIGHTS: Ceftriaxone-induced agranulocytosis is rare but can occur after high cumulative doses (≥60 g) or prolonged therapy.Routine CBC monitoring is essential during long-term ceftriaxone treatment, especially in infective endocarditis.Prompt drug withdrawal, antibiotic switch, and rhG-CSF (filgrastim) administration lead to rapid neutrophil recovery.The Naranjo adverse drug reaction probability scale is a useful tool for causality assessment in antibiotic-induced agranulocytosis.
BACKGROUND
Agranulocytosis is a serious, life-threatening condition characterized by a severe reduction in the number of peripheral neutrophils (<0.5 × 109/L). It is most commonly caused by chemotherapy drugs but can be induced by antibiotics. Ceftriaxone is a widely used and generally safe third generation antibiotic for conditions such as infective endocarditis. Ceftriaxone induced agranulocytosis is an extremely rare adverse reaction. Evidence suggests that this adverse reaction is dose dependent and typically occurs following prolonged courses or high cumulative doses of the antibiotic. Despite improvements in management that reduce the mortality rate to approximately 5%, prompt recognition and treatment remain vital.
CASE PRESENTATION: A 56-year-old man diagnosed with native valve infective endocarditis (Streptococcus mitis) was treated with 2 g/day of intravenous ceftriaxone. In the fifth week of treatment, after receiving a cumulative dose of 60 g, the patient developed severe agranulocytosis, reaching a neutrophil nadir of 0.1 × 109/L. Ceftriaxone was promptly stopped and replaced with teicoplanin, and the patient received filgrastim (recombinant human granulocyte colony stimulating factor [rhG CSF]). The case was classified as a probable adverse drug reaction (Naranjo score, 6). Neutrophil recovery was complete by the seventh day, and the patient successfully underwent double valve replacement surgery.
CONCLUSION
Ceftriaxone induced agranulocytosis, albeit rare, is a potentially fatal complication of prolonged therapy. Regular complete blood count monitoring and prompt management-based on drug withdrawal, appropriate antimicrobial coverage, and rhG CSF administration-are essential for favorable outcomes.
Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Ошибки и ограничения
История · было → стало
Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.
Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.